Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 101, NWS Goodland, KS

June 9, 2004Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 9, 2004, 3:49 PM MDT for Kit Carson County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2004, 3:49 PM MDT (21:49 UTC)
Expired
Jun 9, 2004, 4:30 PM MDT
In force
41 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 92 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 1:40 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-342 J/kg
Mixed-layer LCL
1625 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 092149 RRA
SVRGLD
COC063-092230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
349 PM MDT WED JUN 9 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIT CARSON COUNTY IN EAST CENTRAL COLORADO

* UNTIL 430 PM MDT

* AT 347 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR VONA...MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN KIT CARSON COUNTY AROUND 410 PM MDT...

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE
CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY
RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS.

LAT...LON 3926 10286 3927 10262 3958 10262 3957 10291

$$
MENTZER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:46 PM MDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 9, 2:46 PM MDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
246 PM MDT WED JUN 9 2004

.DISCUSSION...ACTIVE WEATHER PATTERN TO CONTINUE. MANY DIFFERENT
SEVERE WEATHER ELEMENTS TO WATCH OUT FOR THE NEXT FEW DAYS. A TRULY
TROPICAL AIRMASS IS IN PLACE OVER ALL OF THE PLAINS...AND MID 60S
DEWPOINTS HAVE REACHED THE HIGH PLAINS...RESULTING IN VERY STRONG
INSTABILITY AND PRECIPITABLE WATERS 150 PERCENT OF NORMAL. THE MAIN
STORM SYSTEM SITUATED OVER THE SOUTHWEST U.S. WILL NOT KICK OUT
UNTIL TOMORROW...WHICH MAKES CONVECTIVE FORECAST MORE DIFFICULT FOR
TONIGHT. LOOKING TO SURFACE FEATURES FOR FOCUS...A WELL DEFINED
STATIONARY FRONT WAS BEGINNING TO RETREAT FROM GOODLAND TOWARD
NORTHEAST COLORADO. EXPECT SCATTERED SEVERE THUNDERSTORMS TO FIRE
ALONG AND EAST OF THIS BOUNDARY WHERE MOIST AND UNSTABLE AIRMASS IS
UNCAPPED. THESE WILL BE MAINLY DIRUNALLY DRIVEN STORMS.
SOUTHEASTERLY INFLOW MAY MAINTAIN STORMS A FEW HOURS AFTER
DARK...BUT IF ANY STORMS ARE TO EVOLVE UPSCALE INTO AN MCS...IT
WOULD PROBABLY BE IN AREA OF BETTER MID LEVEL LIFT ACROSS THE
NEBRASKA PANHANDLES. STILL...GIVEN THE PRESENCE OF THE SURFACE
BOUNDARY ALONG WITH MOISTURE AND SLOW STORM MOTIONS...WILL GO AHEAD
WITH A FLASH FLOOD WATCH FOR THE NEBRASKA COUNTIES WHICH RECEIVED 2
TO 4 INCHES OF RAIN LAST NIGHT.

ALSO EXPECT AREAS OF FOG SIMILAR TO LAST NIGHT EITHER SIDE OF THE
COLORADO STATE LINE. THURSDAY LOOKS TO BE A MORE CLASSIC SEVERE
WEATHER DAY WITH AN ADVANCING DRYLINE. A STRONG UPPER LEVEL TROF
WILL SWING OUT OVER THE HIGH PLAINS WITH FAVORABLE TIMING IN THE
LATE AFTERNOON AND EVENING. SHEAR WILL INCREASE...AND WITH THE
TROPICAL AIRMASS IN PLACE...LOW CLOUD BASES AND HIGH INSTABILITY
SHOULD BE ADEQUATE FOR SUPERCELLS AND POSSIBLY TORNADOES. PLEASE SEE
SPC DAY 2 OUTLOOK FOR DETAILS. PREVIOUS SHIFT HAD AN EXCELLENT
HANDLE ON THE POPS AND WEATHER FOR THURSDAY AND THU NIGHT...SO I
MADE NO CHANGES. WILL HAVE TO WATCH OUT FOR WINDS THU NIGHT IN COLD
ADVECTION BEHIND THE DEPARTING SHORTWAVE. LAST FEW EVENTS HAVE SEEN
DUST STORMS IN THIS TYPE OF SCENARIO IF THUNDERSTORMS CAN FORM ON
THE WRAPAROUND MOISTURE. GFS INDICATES DEWPOINTS NEAR 50 REMAINING
BEHIND THE DRYLINE/FRONT ALONG THE KS/NE BORDER...BUT DOES NOT BREAK
OUT PRECIP. IF MORE STORMS ARE EXPECTED...THEN WILL WATCH CAREFULLY
FOR A HIGH WIND/DUST EVENT.

THE LOW LEVELS DRY OUT FRIDAY...BUT THE LONGWAVE TROF SENDS ANOTHER
POTENT WAVE ACROSS ON SATURDAY. LOOKS AS THOUGH MOISTURE WILL BE
HARD PRESSED TO MAKE IT BACK...BUT MAY BE PRESENT IN THE EAST FOR A
FEW SEVERE STORMS. SATURDAY NIGHT FRONTAL PASSAGE SHOULD PROVIDE A
NICE COOL DOWN. THEN THE EXTENDED MODELS SHOW ABOVE AVERAGE
AGREEMENT...SO THE EXTENDED FORECAST WILL NOT DEVIATE MUCH FROM
GUIDANCE...ESPECIALLY GIVEN THE GREATER ATTENTION PAID TO SHORT TERM
ISSUES TODAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...FLASH FLOOD WATCH UNTIL 6 AM MDT (7 AM CDT) FOR ALL COUNTIES.
CO...TORNADO WATCH UNTIL 8 PM MDT FOR ALL COUNTIES.

&&

BURKE
Hazardous weather outlook, Jun 9, 10:35 AM MDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT WED JUN 9 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK-
KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-
WALLACE-WICHITA-YUMA-
1035 AM MDT (1135 AM CDT) WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE NORTHWESTERN
HALF OF THE TRI STATE REGION. THE AIR MASS OVER THE CENTRAL HIGH
PLAINS REMAINS MOIST AND UNSTABLE. A NEARLY STATIONARY FRONTAL
BOUNDARY THIS MORNING WAS LOCATED FROM JUST WEST OF MCCOOK NEBRASKA
TO SAINT FRANCIS KANSAS TO FLAGLER COLORADO. THIS BOUNDARY HAS
STARTED A SLOW DRIFT TO THE WEST. THE FRONT WILL CONTINUE THIS TREND
THROUGH THIS AFTERNOON AS A SURFACE LOW DEEPENS OVER SOUTHEAST
COLORADO.

DURING THE AFTERNOON AND EARLY EVENING...A COUPLE OF UPPER LEVEL
DISTURBANCES WILL MOVE ACROSS THE REGION. THESE SYSTEMS WILL CAUSE
SCATTERED THUNDERSTORMS TO DEVELOP OVER EASTERN COLORADO INTO EXTREME
NORTHWEST KANSAS AFTER 3 PM MDT. THE BEST THREAT FOR SEVERE STORMS
WILL BE ALONG AND WEST OF A LINE FROM MCCOOK NEBRASKA TO GOODLAND
KANSAS TO KIT CARSON COLORADO. THE STORMS WILL THEN MOVE OVER THE
REST OF THE REGION THROUGH THE LATE EVENING HOURS. THESE STORMS WILL
BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS OVER MUCH OF
THIS AREA. SIMILARLY TO YESTERDAY...THE WINDS COULD ALSO CAUSE
BLOWING DUST TO REDUCE VISIBILITIES TO BELOW A MILE. LOCALLY HEAVY
RAINFALL OF 1 TO 2 INCHES PER HOUR COULD ALSO OCCUR. THIS WILL
ENHANCE THE THREAT FOR FLASH FLOODING IN AREAS OF SOUTHWEST
NEBRASKA WHICH RECEIVED HEAVY RAIN YESTERDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A POTENTIALLY DANGEROUS SEVERE WEATHER EVENT COULD OCCUR ON
THURSDAY OVER MOST OF THE REGION. ABUNDANT MOISTURE AND
INSTABILITY WILL CONTINUE TO BE IN PLACE ON THURSDAY....ESPECIALLY
EAST OF HIGHWAY 27. A STRONG UPPER LEVEL STORM SYSTEM WILL PUSH A
DRYLINE ACROSS THE REGION FROM WEST TO EAST...CAUSING SCATTERED TO
NUMEROUS THUNDERSTORMS IN THE AFTERNOON AND EVENING. STORMS WILL
RAPIDLY BECOME SEVERE...AND PRODUCE LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES.

AFTER A DRY FRIDAY AND FRIDAY NIGHT...A CHANCE OF THUNDERSTORMS WILL
RETURN TO THE AREA FROM SATURDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM MDT (4 PM CDT).

LAMMERS/BURKE

In the hours before

Local storm report, Jun 9, 9:54 AM MDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
954 AM MDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             HAIGLER                 40.01N 101.94W
06/08/2004  1.00 INCH        DUNDY              NE   PUBLIC

            TIME ESTIMATED...LATE REPORT

0525 PM     HAIL             HAIGLER                 40.01N 101.94W
06/08/2004  0.75 INCH        DUNDY              NE   PUBLIC

            LATE REPORT

0550 PM     HAIL             3 N BETHUNE             39.30N 102.42W
06/08/2004  1.50 INCH        KIT CARSON         CO   NWS EMPLOYEE

            HAIL COVERING GROUND...CORRECTION FOR TIME

0611 PM     HAIL             8 N BETHUNE             39.30N 102.42W
06/08/2004  0.75 INCH        KIT CARSON         CO   NWS EMPLOYEE

            CORRECTION FOR TIME

&&

DLN/DLF
Special weather statement, Jun 9, 1:36 PM MDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
136 PM MDT WED JUN 9 2004

COZ090>092-100200-
CHEYENNE CO-KIT CARSON-YUMA-
136 PM MDT WED JUN 9 2004

...TORNADO WATCH NUMBER 417 IS IN EFFECT UNTIL 8 PM MDT...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR
EAST CENTRAL COLORADO.  COUNTIES INCLUDED IN THE WATCH ARE YUMA...KIT
CARSON...AND CHEYENNE.

DLN/DLF
Local storm report, Jun 9, 2:45 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             2 W KANORADO            39.34N 102.07W
06/09/2004  0.75 INCH        KIT CARSON         CO   PUBLIC

&&

JD

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:28 PM MDTSevere Thunderstorm WarningGLDYuma62 min
Jun 8, 6:32 PM MDTSevere Thunderstorm WarningGLDYuma58 min
Jun 8, 6:43 PM MDTSevere Thunderstorm WarningGLDKit Carson62 min
Jun 8, 7:43 PM MDTSevere Thunderstorm WarningGLDKit Carson32 min
Jun 8, 7:47 PM MDTSevere Thunderstorm WarningGLDYuma58 min
Jun 9, 2:19 PM MDTSevere Thunderstorm WarningGLDKit Carson56 min
Jun 9, 3:49 PM MDTSevere Thunderstorm WarningGLDCheyenne56 min
Jun 9, 4:31 PM MDTSevere Thunderstorm WarningGLDKit Carson29 min
Jun 9, 5:23 PM MDTTornado WarningGLDCheyenne37 min
Jun 9, 5:27 PM MDTSevere Thunderstorm WarningGLDYuma63 min
Jun 9, 5:40 PM MDTTornado WarningGLDKit Carson65 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.